Alert archive / Indiana / Flash Flood Warnings in 2019
Flash Flood Warning 12, NWS Louisville, KY
NWS Louisville, KY issued this flash flood warning at Jun 17, 2019, 3:49 PM EDT for Dubois County, Indiana. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2019, 3:49 PM EDT (19:49 UTC)
- Expired
- Jun 17, 2019, 6:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Dubois County, IN
The radar
The Evansville,IN radar (KVWX), 69 km from the middle of the area, began a volume at 19:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 4:45 PM EDT | FLASH FLOOD | 1 Se Jasper, IN | ROADS WERE CLOSED DUE TO HIGH WATER AT SEVERAL FLOOD PRONE LOCATIONS AROUND THE COUNTY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 56 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 7.8 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
796 WGUS53 KLMK 171949 FFWLMK INC037-172245- /O.NEW.KLMK.FF.W.0012.190617T1949Z-190617T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Louisville KY 349 PM EDT Mon Jun 17 2019 The National Weather Service in Louisville has issued a * Flash Flood Warning for... West central Dubois County in south central Indiana... * Until 645 PM EDT. * At 348 PM EDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to one inch of rain has already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Jasper, Huntingburg, Duff, Millersport, Bretzville and Maltersville. Additional rainfall amounts of 1 inch in a short period of time are possible in the warned area. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. && LAT...LON 3845 8687 3830 8685 3827 8707 3838 8707 $$ SCHOETTMER
2 follow-up statements
029 WGUS73 KLMK 172103 FFSLMK Flash Flood Statement National Weather Service Louisville KY 503 PM EDT Mon Jun 17 2019 INC037-172245- /O.CON.KLMK.FF.W.0012.000000T0000Z-190617T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dubois IN- 503 PM EDT Mon Jun 17 2019 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 645 PM EDT FOR WEST CENTRAL DUBOIS COUNTY... At 502 PM EDT, local law enforcement reported heavy rain due to recent heavy rains. Several roads remain closed through the county. Some locations that will experience flooding include... Jasper, Duff and Millersport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. In hilly terrain there are hundreds of low water crossings which are potentially dangerous in heavy rain. Do not attempt to cross flooded roads. Find an alternate route. && LAT...LON 3845 8687 3836 8686 3830 8707 3838 8707 $$ SCHOETTMER
800 WGUS73 KLMK 172247 FFSLMK Flash Flood Statement National Weather Service Louisville KY 647 PM EDT Mon Jun 17 2019 INC037-172256- /O.EXP.KLMK.FF.W.0012.000000T0000Z-190617T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Dubois IN- 647 PM EDT Mon Jun 17 2019 ...THE FLASH FLOOD WARNING FOR WEST CENTRAL DUBOIS COUNTY HAS EXPIRED... The heavy rain has ended, however some roads may continue to be closed due to high water. Please continue to heed any remaining road closures. LAT...LON 3845 8687 3836 8686 3830 8707 3838 8707 $$ SCHOETTMER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 1:14 PM EDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jun 17, 1:14 PM EDT, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
114 PM EDT Mon Jun 17 2019
...Updated Aviation Discussion...
.Forecast Update...
Issued at 951 AM EDT Mon Jun 17 2019
A small area of rain and embedded thunder moved across much of
central Kentucky this morning but has been progressive enough to not
cause significant problems.
Though we will see much more cloud cover today than we did yesterday
and instability this afternoon will be weaker than on Sunday, a
shortwave trough approaching from the west will cause scattered
thunderstorm redevelopment this afternoon. Heavy rain should be the
main threat in the 1.75" precipitable water air. Storm motion looks
to be around 30-35mph, but training will be possible, plus some
locations have 1-hour Flash Flood Guidance numbers below an inch, so
it won't take much heavy rain to cause issues.
&&
.Short Term...(Today and tonight)
Issued at 320 AM EDT Mon Jun 17 2019
Juicy and boundary-rich environment in place for the short-term, and
the main challenge will be placement and coverage of more
convection. Stratiform precip that lingered behind Sunday evening's
storms has now largely dissipated, but new convection has developed
near the Kentucky/Tennessee line, and it remains to be seen how
sharply that will cut northward. Impacts will be an even bigger
deal, as copious amounts of rain fell mainly along and north of
Interstate 64, and 1-hr FFG in some of those areas is now less than
1 inch.
Hi-res models have been struggling at times with run-to-run
consistency, but do show the current storms over south-central KY
lifting NE and intensifying as they get north of the Parkways later
this morning. Synoptic-scale models paint with a broader brush, and
show storms re-igniting this afternoon over the same locations where
some of Sunday's heaviest rain fell. These are usually overdone, but
hard to write off completely in this environment, and given the very
low FFG, will carry a Flash Flood Watch for roughly the northern
half of the forecast area. Another wave will kick through late
tonight into Tuesday morning, so will continue the watch through
at least midday Tuesday. Not expecting a repeat performance of
Sunday hailers as any CAPE today is of the tall and skinny variety.
.Long Term...(Tuesday through Sunday)
Issued at 330 AM EDT Mon Jun 17 2019
...Unsettled Pattern Continues...
The longterm starts off wet as a shortwave moving through a zonal
pattern pushes out of the Mississippi Valley and into the Ohio
Valley that continues to lie south of a quasi-stationary boundary
and within a moist and conditionally unstable environment. Scattered
showers and thunderstorms ahead of this shortwave will continue
potential flood concerns, therefore the Flash Flood Watch will
remain valid until midday Tuesday. Models generally agree that
precipitation chances should begin to wane by early Wednesday
morning with dry conditions through much of the day. The Euro model
is advertising a chance of light rain throughout the day, but the
GFS and CMC keep any showers/storms at bay until Wednesday late
afternoon/evening. Severe potential exists late Wednesday into early
Thursday morning with SBCAPE values ranging from 2500 to almost 4000
J/kg across the area accompanied by modest deep layer shear. But
increased southwest flow will see PWATs return to close to 2.00
inches, which will once again turn our focus toward potential flood
issues. Models suggest a much need drying out for much of Friday.
Precipitation totals through Friday range from 2 to 4 inches, though
the convective nature could see localized areas receiving much less
or much more.
By Friday evening, long range models begin to diverge. The Canadian
and Euro models continue dry conditions through Saturday, whereas
the GFS advertises another shortwave bringing showers and storms
back by Friday night through Saturday. Models come back into
agreement for a wet Sunday and Monday.
&&
.Aviation...(18Z TAF Issuance)
Updated at 113 PM EDT Mon Jun 17 2019
Clouds have broken up early this afternoon and have allowed some
destabilization of the atmosphere. As an upper level disturbance
moves in this afternoon scattered storms will once again develop.
While conditions outside the storms will be mostly VFR, the storms
themselves will be capable of very heavy downpours, brief gusty
winds, and small hail.
The afternoon activity will gradually dwindle late this evening, but
then will ramp back up again during the pre-dawn hours as a
weakening shortwave trough comes in from the west. Those showers and
storms should continue into the daylight hours Tuesday morning and
may bring sub-fuel alternate ceilings.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through Tuesday afternoon for INZ076>079-083-
084-089>092.
KY...Flash Flood Watch through Tuesday afternoon for KYZ025-029>043-
047>049-055>057.
&&
Update...13
Short Term...RAS
Long Term...CG
Aviation...13Hazardous weather outlook, Jun 17, 11:31 AM EDT, 4 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 1131 AM EDT Mon Jun 17 2019 INZ076>079-083-084-089>092-KYZ025-029>043-047>049-055>057-181545- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Meade-Bullitt-Oldham-Trimble-Henry-Shelby-Franklin- Spencer-Anderson-Woodford-Fayette-Bourbon-Nicholas-Mercer-Jessamine- Boyle-Garrard-Madison- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Brandenburg, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Harrodsburg, Nicholasville, Winchester, Danville, Lancaster, and Richmond 1131 AM EDT Mon Jun 17 2019 /1031 AM CDT Mon Jun 17 2019/ ...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY AFTERNOON... This hazardous weather outlook is for portions of south central Indiana and central Kentucky. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms will produce locally heavy rainfall. Flash flooding is possible if heavy rain falls in the same locations where heavy rain occurred on Sunday. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Rounds of thunderstorms will continue into Tuesday along and south of a frontal boundary over the Ohio Valley. Locally heavy rain, lightning, and isolated strong wind gusts are expected. Additional thunderstorms are expected Wednesday evening into Thursday as the next weather system approaches our area. A few strong storms are possible with heavy rain, lightning, and locally strong wind gusts. Still more storms are in the forecast from late Friday through the weekend. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report flooding to the National Weather Service. KYZ023-024-026>028-045-046-053-054-061>067-070>078-081-082-181545- Hancock-Breckinridge-Ohio-Grayson-Hardin-Nelson-Washington-Larue- Marion-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln-Logan-Warren- Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell-Cumberland- Clinton- Including the cities of Lewisport, Hawesville, Hardinsburg, Hartford, Leitchfield, Elizabethtown, Bardstown, Springfield, Hodgenville, Lebanon, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 1131 AM EDT Mon Jun 17 2019 /1031 AM CDT Mon Jun 17 2019/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...This Afternoon and Tonight. Scattered thunderstorms will produce briefly heavy rainfall. Localized minor flooding is possible if heavy rain falls repeatedly in the same locations. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Rounds of thunderstorms will continue into Tuesday along and south of a frontal boundary over the Ohio Valley. Locally heavy rain, lightning, and isolated strong wind gusts are expected. Additional thunderstorms are expected Wednesday and Thursday as the next weather system approaches our area. A few strong storms are possible with heavy rain, locally strong wind gusts, and lightning. Still more storms are in the forecast from late Friday through the weekend. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report flooding to the National Weather Service. 13
In the hours before
Local storm report, Jun 17, 10:06 AM EDT, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1006 AM EDT MON JUN 17 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0142 AM FLOOD 3 WNW ELK CREEK 38.12N 85.41W
06/17/2019 SPENCER KY EMERGENCY MNGR
*** 1 FATAL ***
VEHICLE ATTEMPTED TO NAVIGATE A FLOODED LOW
WATER CROSSING. WATER WAS FLOWING OVER THE
CROSSING AT THE TIME. FAMILY OF FOUR IN THE
VEHICLE. MOTHER AND TWO CHILDREN RESCUED,
FATHERS BODY FOUND SEVERAL HOURS LATER
DOWNSTREAM.
&&
13Special weather statement, Jun 17, 3:16 PM EDT, 33 minutes before
Special Weather Statement National Weather Service Louisville KY 316 PM EDT Mon Jun 17 2019 KYZ028-171945- Hardin- 316 PM EDT Mon Jun 17 2019 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL HARDIN COUNTY... At 315 PM EDT, a strong thunderstorm was located 12 miles northeast of Leitchfield, moving northeast at 35 mph. Winds in excess of 40 mph and penny size hail are possible with this storm. Locations impacted include... Elizabethtown, Radcliff, Vine Grove, Cecilia, Limp, Howe Valley, Vertrees, Hansbrough, Addington Field Airport and Solway. Brief torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3757 8619 3764 8623 3784 8595 3766 8587 TIME...MOT...LOC 1915Z 235DEG 29KT 3762 8616 SCHOETTMER
Special weather statement, Jun 17, 3:43 PM EDT, 6 minutes before
Special Weather Statement
National Weather Service Louisville KY
343 PM EDT Mon Jun 17 2019
INZ083-172015-
Dubois-
343 PM EDT Mon Jun 17 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL DUBOIS COUNTY...
At 343 PM EDT, a strong thunderstorm was located near Jasper, moving
northeast at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Jasper, Huntingburg, Dubois, Celestine, Millersport, Bretzville,
Dubois Crossroads, Kellerville, Haysville and Ellsworth.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3850 8691 3850 8687 3851 8685 3853 8683
3853 8678 3838 8668 3824 8698 3833 8707
3838 8707
TIME...MOT...LOC 1943Z 234DEG 26KT 3834 8696
SCHOETTMERThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 8:29 PM EDT | Areal Flood Advisory | LMK | Clark | 3 hr |
| Jun 16, 8:32 PM EDT | Areal Flood Advisory | LMK | Crawford, Perry | 3 hr |
| Jun 16, 8:42 PM EDT | Special Weather Statement | LMK | Perry | 33 min |
| Jun 16, 8:43 PM EDT | Areal Flood Warning | LMK | Crawford, Dubois, Orange, Perry, Washington | 6 hr |
| Jun 16, 8:48 PM EDT | Severe Thunderstorm Warning | LMK | Crawford, Perry | 42 min |
| Jun 16, 8:53 PM EDT | Special Weather Statement | LMK | Floyd | 37 min |
| Jun 17, 3:41 AM EDT | Flash Flood Watch | LMK | Clark, Crawford, Dubois, Floyd, Harrison, Jefferson and 4 more | 69 hr |
| Jun 17, 3:43 PM EDT | Special Weather Statement | LMK | Dubois | 32 min |
| Jun 17, 4:11 PM EDT | Special Weather Statement | LMK | Orange | 34 min |
| Jun 17, 4:25 PM EDT | Special Weather Statement | LMK | Orange | 35 min |
| Jun 17, 6:35 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 25 min |
| Jun 17, 7:39 PM EDT | Areal Flood Advisory | LMK | Clark, Jefferson | 3 hr |
| Jun 17, 7:43 PM EDT | Areal Flood Warning | LMK | Dubois | 94 min |
Nearby
Flash Flood Warnings in Indiana, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.